MAUDE Adverse Event Report: BIOTRONIK SE & CO. KG SAFIO S 53; PACING LEAD

BIOTRONIK SE & CO. KG SAFIO S 53; PACING LEAD
Model Number 370945
Medical Device Problem Code Impedance Problem (2950)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that approx.48 months after the implantation, during a follow-up error messages were seen for atrial (safio s 53) and ventricular (safio s 60) leads due to an impedance issue.It was decided to explant the leads and perform a new crt-p implant.
 
Additional Manufacturer Narrative
The leads and the pacemaker were returned for analysis.Epyra 6 dr-t promr upon receipt, the pacemaker was interrogated and the memory content was analyzed, confirming the clinical observation.Therefore, the header of the device was analyzed.The set screws could be easily screwed in and out, there was no foreign material inside the header bores.All dimensions of the header bores were within the range requested by the standard specifications.Also the spring elements of the pacemaker did not show any deviations.The ability of the device to deliver therapies was verified.The anti-bradycardia pacing pulses proved to be normal and in amplitude and frequency as programmed.An additional long-term pacing test was initiated.During the test, each pacing pulse was recorded.The evaluation of these pacing pulses documented regular device behavior.There was no intermittent or permanent loss of output.The impedance measurement functions of the device were thoroughly tested.Different load resistances were subsequently attached to the pacemaker and the device measurements in bi- and unipolar configuration proved to be normal and as expected.There was no indication of a device malfunction.Safio s 53 upon receipt, this lead was found cut approx.7.5 cm distal to the is-1 connector pin.All fragments were received for analysis.An explantation aid was still inserted in the distal lead fragment.It is reasonable to assume that the lead was cut during the explantation procedure.The returned lead fragments were visually and electrically analyzed.The visual inspection revealed abrasion marks in the distal lead region.However, the insulation was, apart from the present fragmentation, intact and free of breaches.During the electrical analysis, the dc resistances of the received conductor fragments were measured.No peculiarities were found.Damages like the deformed and stretched fixation helix most likely occurred during the extraction procedure due to tensile stress.Further analysis of the returned lead fragment did not reveal any irregularity that might have contributed to the reported clinical observation.Safio s 60 upon receipt this lead was found cut 7 cm distal to the is-1 connector pin.A proximal and a distal lead fragment were received for analysis.Explantation aids were still inserted in and on the distal lead fragment.The performance of the lead fragments was scrutinized, including a visual inspection.The inspection revealed severe abrasion marks at several positions of the lead segments.In particular between 5 and 7 cm proximal to the lead tip abrasion marks were detected on the leads body, but the outer insulation was found intact.However, further analysis detected a damaged inner insulation in this region.This damage is assumed to be the root cause for the observed oversensing.Based on the characteristics of this damage, it is reasonable to assume that the lead had been subject to severe mechanical stress in the implanted state.Significant lead motion in the area of the tricuspid valve and interaction with atypical tissues should be taken into consideration.The manufacturing processes for all devices were re-investigated.All production steps had been performed accordingly.There was no sign of any inconsistency during the manufacturing process.In conclusion, the analysis did not reveal any sign of a material or manufacturing problem.

Brand Name
SAFIO S 53
Common Device Name
PACING LEAD
Manufacturer (Section D)
BIOTRONIK SE & CO. KG
woermannkehre 1
berlin 12359
MDR Report Key10671624
Report Number1028232-2020-04412
Device Sequence Number16771420
Product Code NVN
UDI-Device Identifier04035479113940
UDI-Public04035479113940
Combination Product (Y/N)N
PMA/510(K) Number
P950037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2018
Device Model Number370945
Device Catalogue NumberSEE MODEL NO.
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2020
Initial Date Received by Manufacturer 10/13/2020
Supplement Date Received by Manufacturer01/15/2021
Initial Report FDA Received Date10/13/2020
Supplement Report FDA Received Date01/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;